Changing Medication: At What Cost?

Every now and then Robert’s neurologist wants to try a new medication. Robert is on a litany of drugs right now yet his seizures remain uncontrolled. Over the past few months, Robert’s seizures have been coming in clusters and have been more frequent. 

Robert - Happy and doing what he loves

Robert – Happy and doing what he loves

I have not been a fan of changing his medications even though his seizures are uncontrolled. That may sound terrible and irresponsible but medication changes have caused horrific problems for him in the past. Anyone with epilepsy can attest to the often frustrating experience of trying new medications and having physical and psychological side-effects from them.

As a teenager and young adult, Robert tried numerous medications which altered his personality in awful, unforgiving ways leading to a suicide attempt, depression, anger and aggression.

Even a seemingly innocuous tinkering of medications can have consequences. When Robert moved into New Home a few years ago, they decided to change the times his medications were given which threw him into a horrible, downward spiral of numerous seizures.

Before that, his neurologist tried a new drug that was supposed to work wonders (and does for many people) but that permanently damaged his balance requiring him to use a walker ever since. Not to mention it not having any effect on his seizures.

So, yes, I am a little gun shy when it comes to trying a new medication or changing the dispense time of his medications.

Robert’s seizures were relentless in February. Seizure clusters, longer seizures, falls – scary falls – more than 60 seizures according to our seizure log which is double Robert’s baseline.

At Robert’s most recent neurology appointment, the neurologist again suggested trying a new medication. He is sympathetic to my reluctance but after our February, I was ready to try something new to help stop or reduce these seizures.

Robert was put on a low dose of Trileptal. With all drugs, some work wonders for people and others are ineffective.  Robert started on the new medication on a Thursday evening. He had a seizure Friday morning at Day Program.  When he came home from Program on Friday, he was extremely tired and sluggish.  He was dragging his right leg more than usual.

On Saturday, Robert spent the day at a care facility, which had been pre-planned. He was still having difficulty walking but I knew the ladies at the facility love Robert and dote on him so was confident he would be safe. He had a wonderful day being spoiled.

By Sunday, Robert was having real trouble walking and was argumentative and obstinate. However, his cough was worse too and he felt warm to the touch (although, he didn’t have a fever) so I was concerned pneumonia was working on him again. When he gets pneumonia, he has similar symptoms: walking is difficult and he is cranky.

He also hadn’t had a seizure since Friday morning at Day Program.

While I was quite amazed he hadn’t had a seizure, I was also very concerned not only about an impending hospitalization for pneumonia but also about the new medication being the cause of these symptoms.  We had Robert take it easy on Sunday which wasn’t difficult since he was constantly falling asleep (and then getting upset with us if we mentioned it).

On Monday I took him to the doctor. His walking was so labored that I used the clinic’s wheelchair to get him into the building. His doctor did a chest x-ray and listened to his lungs.  All clear. He also did blood work and a urinalysis to check for infection and toxicity from the Trileptal.

I called his neurologist to report all these new problems and expressed my concern about the scheduled plan to double the dose within a few days. After trading calls with the nurse practitioner and having to wait until she spoke to the neurologist, I was to keep him on the medication. I was hoping Robert would get used to the medication and get back to his normal, able-to-walk, awake, cheery self. After all, he still hadn’t had a seizure.

By Tuesday, the neurologist had given me the green light to stop the medication. His concern was that Robert was reacting poorly to such a low dose of medication and because of that probably wouldn’t adjust to it.

But he hasn’t had a seizure!

I weighed the benefits of the medication with his tiredness, difficulty walking and his sour mood. I held out hope that he would adjust to this new medication which was somehow working to stop the seizures.

When trying a new medication, there is not only the concern about whether or not they will work and the effects they have on a person but also an overriding hope they will work.  There is one thing epilepsy cannot take from us: hope.  Hope that a new medication or treatment will work.

At dinner on Tuesday, I decided to ask Robert how he felt with the new med. This is always a crap-shoot because he is such a terrible self-reporter.  Even in the ICU, he answers “excellent” to the question of “how are you feeling?”

I grilled him:

Of course, he replied, “Excellent.”

I thought if I asked more detailed questions, I might be able to get a more detailed answer:

Me: “Do you feel wobbly?”

Robert: “No.”

Me.: “Do you feel dizzy?”

Robert: “No.”

Me: “Are you having trouble walking?”

Robert: “No.”

Me: “Are you having trouble thinking?”

Robert: Pause. “I don’t think so.”

The look on his face told me he thought I was having trouble thinking by asking him all these silly questions.

I gave him the medication that night and the next morning but on Wednesday, he told a staff member at Day Program that he was feeling dizzy.

That tipped the scale for me. Robert doesn’t admit these things lightly.

The last time he took the med was Wednesday morning.  By last night, he was more alert, a little steadier and much more jovial.  I asked him at dinner if he was feeling any different than when he was taking the medication. He said he felt excellent (of course).  Then he said he had felt dizzy and grumpy but that he felt better now.

I was shocked he was admitting to how he had felt and stressed the importance of telling me when he didn’t feel like himself (I never miss an opportunity for a lecture lesson).

He is slowly getting his balance back, he is not near as groggy and slow as he was and his sense of humor and light spirit is returning.

He also had a seizure this morning. My heart sank a little bit when it happened and I had to write the seizure in his log – the first one of the month which is highly unusual this far in.

I won’t give up trying to find the right solution for him. In the meantime, our Robert is back and able to stay awake long enough to enjoy the life he has.

[Reprinted from www.RobertsSister.com]

Profile photo of Trish

About Trish

I am Robert’s older sister and a freelance writer and am also a full-time Legal Administrator for a wonderful law firm (no, that is not an oxymoron). I am the caregiver for my youngest brother, Robert, who has suffered from uncontrolled epilepsy his entire life. In his late-40s now, he lives with me and my husband. I have somehow managed to navigate the maze of social services and government programs available to help Robert and continue to be amazed at the amount of time and persistence that is needed to do so. Robert finds happiness in simple pleasures like doing word search puzzles and watching his favorite shows (Family Feud and Jeopardy, of course!)

5 thoughts on “Changing Medication: At What Cost?

  1. Profile photo of Gail KrollGail Kroll

    Dear Trish, You deserve an award for best caregiver of the year or many years. I have known you for a couple of years and you never cease to amaze me. Nor Richard. Nor Robert. You three have a wonderful family. Warm charming and humorous.

    Know that I think of you often and that you are often in my heart and prayers.
    With love,
    Gail xo

    P.S. wonderful post.

    Reply
  2. Profile photo of TrishTrish Post author

    Gail, Thank you for your sweet comments. We all deserve an award for the best caregiver of the year or many years. All of us (including you) work hard to keep our carees safe, happy, loved and with the best medical care and medications possible. There is no comparison in any of our situations – they all fluctuate and we all do the very best we can. I appreciate your kindness but please know you are as good of a caregiver as anyone here – it’s all about love and you have that in spades! Hugs to you!

    Reply
  3. Jane

    Trish:

    I know exactly how you feel. I hate it when Nicole’s meds are changed. They are changing her meds up now which means that her five times a daily meds (which went from three a couple of weeks ago) will go back down to maybe 3. It will be hard trying to decide how to change her meds as she has taken them like this for several years. I have to watch for any side effects/allergic reactions.

    I was so happy to hear that he didn’t have a seizure on the medication but at what cost like you said.

    Robert is so lucky to have you as his caregiver and sister.

    Hugs:o)
    Jane

    Reply
  4. Profile photo of PegiPegi

    OMG, new meds, always an adventure. So sorry Robert and the whole family had such a rough week.
    Very glad to hear that you have your “excellent” Robert back. You are such an outstanding advocate for him, I’m sure if there’s something out there to help him you’ll find. As always, you and yours remain in my prayers. Hugs.<3.

    Reply

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>